Discussions that mention toprol

High & Low Blood Pressure board


I had a stress test last week and my BP surged....Dr told me to take BP in morning and prescribed 25mg Toprol XL.. Pharmacy gave me generic version METOPROLOL......
My life has not been the same since........I wake up at 3:30 am filled with anxiety..... I got dizzy last week at work and had to go to the ER.
Dr.put me on a heart monitor am waiting for results.. Prior to this.....I was fine......took my BP medicine and had a normal life.... My stress, echo and carateroid artery tests were all normal and clear... I tried to stop on Friday night taking the Toprol and woke up Sat. shaking inside.
Dr. told me to take BP and 1/2 Xanax and 1/2 Toprol in evening.
I am still wrestling with anxiety every day......
I need help!!!! Waiting for Dr. to call me.........
Arlene,

Metoprolol is a beta blocker which means you shouldn't stop taking it suddenly, because you may have chest pain or a heart attack. I suspect that is why your doctor is reducing the dose gradually.

When did you call you doctor? Today? Sometimes when I can't get a hold of the doctor right away, I ask to speak to the doctor's nurse.

While you're waiting for a response from your doctor's office, you might want to call your pharmacist and see what s/he might have to say.

Good luck...and do let us know how you're doing.

Bethsheba
Bethsheba,

Thanks much for responding.......I was really stressed this morning and spoke with someone at the front desk (the Nurse Pract. never did call me back and today she is on vacation) Doctor called and told me to stop taking the ToprolXL (I started to take 1/2 dose on Sat. 25 mg-as per Doctors advice) also advised to take 1/2 Xanax tonight before bedtime to help relax me...)
Hi Arlene,

I am so glad that you are able to get off the Toprol.

I have been taking Toprol for 5 years now. Started on 25mg up to 50mg two years later and reduced back down to 25mg two months ago.

I did fine on it until I was switched to the generic verision in October of 2007. Horrific side effects - terrible GI disturbance and severe breathing problems. I am in the process of trying to wean off the Toprol and your post helped a lot.

May I ask if your DR. immediately switched you to a new B/P medication?

I was only on the generic for 22 days - but the damage was done - even being switched back to the regular my problems persist and are getting WORSE.... I have had to increase my asthma meds to help with the breathing problems (does not help and am having NEW AND WORSE side effects from the increase)....

Trying to come off the Torpol I experience severe pounding headaches, heart racing, pains in my head and severe anxiety. I feel like a drug addict but want off this medication so bad that I cannot stand it.

Again - so glad that you were able to get off!!! Great Job!! Hang in there and thanks for sharing!

Vanessa
Vanessa,

I was on Micardis 40/12.5(water pill combination) for 5 years. In Oct. my BP spiked 179/101 and my ankles and feet were swelling........My doctor doubled my dose and I was doing ok... Suggested seeing a cardiologist for echo, stress test and caratheroid artery scan.........All were normal no blockages etc..... I was dealing with anxiety from this but got over it pretty much............Then on Jan 30 I took my stress test......BP surged but everythign else was ok.......Dr suggested taking BP now 80/12.5 in morning and Toprol 25mg at night.....That's when my troubles started......After a few days I could hear my heartbeat in my ear, got dizzy and have severe anxiety....

As of today, they told me to stop the 1/2 pill I was taking.. No change in my BP meds.....I will take 1/2 Xanax tonight and hope to God I feel ok tomorrow.....

This is a terrible way to live...2 weeks ago I was a strong, energetic 58 year old professional woman.. Now I'm afraid to drive towork and walk around........

Only plus is that I'm so anxious I'm not hungry. LOL!!!!

Thank you for responding and sharing...
I feel a bit silly for asking--Is there a difference between the generic Metoprolol and ToprolXL? Went to pick up my Toprol XL (100mg) last week and was given the Metroprolol--I've been feeling really sick and out of sorts since then--now I'm wondering???????
Hi Candyheart,

What I learned from this board - is that 'generic' forms of the drugs that we take can be quote different from the name brand medication of the same drug. The generic may have 'fillers' and ingredients that our body reacts to negatively - also they are not regulated and tested as much as the regular drug. As some times do not even contain the same amount of 'active' drug as the regular.

Very scary - and we are not told this. My pharmacy told me - that the generic Toprol was the 'exact same' as the regular stuff. They were wrong and I paid the price.

Please switch back as quickly as you can.

Hope you feel better soon.

Vanessa
Sure,

I had been on name brand Toprol XL 50mg for over four years with no problems. I was put on the 'generic' brand without my knowledge for about a month. During that time I developed severe breathing problems (asthma like - chest tightness (felt like someone wrapping a belt around my chest and pulling for all they we worth, shortness of breath, sleeping problems - waking up multiple times at night gasping for breath, severe indigestion acid/reflux, GERD, horrible nightmares, and it stopped controlling my HBP).

I began an exhaustive search to try and figure out what was wrong with me. I began to notice that the symptoms got worse about an hour or so after taking my Toprol - that's when I really looked at the bottle and realized that I had been switched to the generic. I took it back to the pharmacy and they insisted there was 'no difference'. They are WRONG...

This happened 10/2007 - I went back on the regular Toprol 11/2007 but these new horrible side effects never went away. I am now in the process of weaning off Toprol all together and will avoid Beta Blockers in the future. I have heard from others that going back on the regular Toprol made everything ok - but that did not happen for me. I have heard from even MORE others who once they went on the generic - that had to stop Toprol all together:(

What has been happening to you?

Thanks,

Vanessa
I have been experiencing many of the same side effects as you had. Tightness in the chest, sleeping problems, indigestion(bad and NEVER had that before) shortness of breath once and a while, and sometimes I feel a bit spaced out. I have been on ToprolXL since June07 and I just now realized that half of that time I was taking the generic form--sometimes I get the Toprol and sometimes not. The dr. recently increased me to 100mg because it it not controlling my BP. I am also taking Avapro(was 150mg, now increased to 300mg) I have been just feeling soooo sick since the increases in meds. I have been struggling with those other side effects for months now though. Before the increases my BP was running about 135/86 at the drs. I do appreciate all the info and please keep it coming if you think of anything else. Thanks